Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

February 23, 2005Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 23, 2005, 2:42 PM CST for Terrell County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 2:42 PM CST (20:42 UTC)
Expired
Feb 23, 2005, 3:30 PM CST
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The San Angelo radar (KSJT), 157 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 232047
SVRMAF
TXC443-232130-
/O.NEW.KMAF.SV.W.0002.050223T2042Z-050223T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 330 PM CST

* AT 238 PM CST...THE TEXAS DEPARTMENT OF TRANSPORTATION REPORTED
  A SEVERE THUNDERSTORM PRODUCING BASEBALL SIZE HAIL.  THIS STORM
  WAS LOCATED OVER NORTHEASTERN TERRELL COUNTY...OR 5 MILES
  SOUTHEAST OF THE INTERSECTION OF HIGHWAY 349 AND FARM TO
  MARKET ROAD 2400...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN TERRELL COUNTY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALSO
LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE
SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3057 10188 3051 10196 3044 10193 3045 10173
      3052 10167 3062 10166

$$
1 follow-up statement
000 
WWUS54 KMAF 232113
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CST WED FEB 23 2005

TXC443-232118-
/O.CAN.KMAF.SV.W.0002.000000T0000Z-050223T2130Z/
TERRELL-
312 PM CST WED FEB 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TERRELL COUNTY IS
CANCELLED...

AT 312 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED 
THE WARNED AREA.  THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.  HOWEVER... RUNOFF FROM THIS STORM WILL STILL BE AN ISSUE 
AS HILLY TERRAIN IN THE AREA HAS BEEN INUNDATED WITH HEAVY RAIN.  
PLEASE REMAIN ALERT AND DRIVE SAFELY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3057 10188 3051 10196 3044 10193 3045 10173
      3052 10167 3062 10166

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 2:29 PM CST, 13 minutes earlier.

Area forecast discussion, Feb 23, 2:29 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CST WED FEB 23 2005

.SHORT TERM...
ANIMATION OF WATER VAPOR IMAGERY SHOWS THE CENTER OF THE CALIFORNIA
CLOSED LOW OVER THE MOJAVE DESERT.  THIS LOW CONTINUES TO TRANSLATE
EAST AS HEIGHTS FALL OVER THE EASTERN PACIFIC IN ADVANCE OF YET
ANOTHER DEVELOPING CLOSED LOW.  A SERIES OF SHORTWAVE TROUGHS EMBEDDED
IN THE CYCLONIC FLOW BENEATH THE MOJAVE LOW IS APPROACHING THE
SOUTHERN HIGH PLAINS...AND ASSOCIATED DYNAMICAL FORCING APPEARS TO
BE INCREASING OVER SOUTHERN NEW MEXICO...NORTHERN CHIHUAHUA...AND FAR
WEST TEXAS.  AT THE SURFACE...THE QUASISTATIONARY FRONT APPEARS TO
BE LOCATED ROUGHLY ALONG A TATUM...PECOS...FORT STOCKTON...TO
BALLINGER LINE.  LOW CLOUDS AND FOG CONTINUE OVER THE WESTERN LOW
ROLLING PLAINS AND MUCH OF THE PERMIAN BASIN...WITH CLEARING SKIES
NOTED ELSEWHERE.  AMPLE SUN AND DECENT MID LEVEL LAPSE RATES HAVE
COMBINED WITH SUFFICIENT MOISTURE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS FROM THE DAVIS MOUNTAINS EAST ACROSS THE LOWER TRANS
PECOS.

THIS ACTIVITY IS EXPECTED TO INCREASE IN INTENSITY AND EXPAND NORTH
AND EAST LATE THIS AFTERNOON THROUGH THE EVENING HOURS AS DEEP LAYER
LIFT ASSOCIATED WITH THE AFOREMENTIONED SHORTWAVE TROUGHS INCREASES.
MID LEVEL WINDS WILL INCREASE AS WELL BUT THE SHEAR PROFILE DOES NOT
FAVOR ROTATING CONVECTION...NOR ARE THE MLCAPES IMPRESSIVE...WITH AT
MOST PERHAPS 500 J/KG INDICATED OVER EASTERN TERRELL COUNTY.  WHILE
LAPSE RATES WILL INCREASE LATE THIS AFTERNOON THROUGH THIS EVENING...
BUOYANCY WILL INCREASE ONLY SLIGHTLY AS LOW LEVEL WINDS REMAIN
VEERED...THEREBY KEEPING THE BETTER LOW LEVEL MOISTURE EAST OF THE
CWFA.  GIVEN THE ABOVE REASONING...WE BELIEVE THAT A 3D MULTICELL MODE
WILL BE THE PREFERRED MODE WITH LARGE HAIL THE PRIMARY SEVERE THREAT.
THE BEST CHANCES FOR SEVERE WILL BE FROM THE CENTRAL AND SOUTHERN
PERMIAN BASIN SOUTH ACROSS THE LOWER TRANS PECOS...WHERE THE BEST
MIX OF BUOYANCY...SHEAR...AND LOW LEVEL FORCING EXIST.

FOCUS FOR CONVECTION WILL SHIFT EAST AND SOUTH OUT OF THE AREA AS
SURFACE COLD POOLS INCREASE OVER THE LOWER TRANS PECOS.  MEANWHILE THE
QUASISTATIONARY FRONT WILL BECOME ACTIVE LATER THIS EVENING AS SURFACE
PRESSURES INCREASE OVER THE CENTRAL HIGH PLAINS.  CONVECTION WILL
DECREASE IN INTENSITY AS STORMS BECOME ELEVATED AND BUOYANCY DECREASES.
OVER NORTHWESTERN ZONES...INCREASING MOIST UPSLOPE FLOW ALONG WITH
INCREASING LIFT WILL RESULT IN AN INCREASE IN RA/SHRA ACTIVITY AFTER
MIDNIGHT.  AT THIS TIME FORECAST SOUNDINGS FAVOR LIQUID PRECIPITATION.

BEST POPS TONIGHT WERE DRAWN IN PROXIMITY TO THE SURFACE COLD FRONT.
HAVE GENERALLY FOLLOWED HPC QPF PROGS BUT DID INCREASE AMOUNTS A BIT
OVER THE PERMIAN BASIN AND THE UPPER TRANS PECOS.  ALL OTHER GRIDS
REPRESENT A BLEND OF THE NAM AND GFS SOLUTIONS AS THERE DOES NOT
APPEAR TO BE MANY SIGNIFICANT DIFFERENCES AMONG THEIR SOLUTIONS
THROUGH 24/12Z.

.LONG TERM...
LONG TERM FORECAST CONCERNS INCLUDE SENSIBLE WEATHER IMPACTS
ASSOCIATED WITH THE POTENT UPPER LOW CURRENTLY OVER SOUTHERN
CALIFORNIA AND AN INTRUSION OF COOL SURFACE RIDGING THROUGH DAY 3.
MINOR EDITS WERE REQUIRED TO THE GOING FORECAST GRIDS INCLUDING A
GENERAL INCREASE IN POP/S AND MINOR ADJUSTMENT TO ALIGNMENT AND
PHASE.

BY 12Z THURSDAY THE CLOSED SOUTHWESTERN U.S. MID/UPPER LEVEL LOW
WILL HAVE ONLY PROPAGATED AS FAR EAST AS SOUTHERN ARIZONA. YET
FORCING FOR DEEP LAYER ASCENT WILL BE COMMENCING IN EARNEST AS
DIFFLUENT MID LEVEL FLOW AND ISENTROPIC/WAA PROCESSES COMBINE TO
WARRANT LIKELY CATEGORY POPS OVER THE NORTHWESTERN FA. RAIN CHANCES
WILL REMAIN RELATIVELY HIGH OVER PORTIONS OF THE FA THROUGH FRIDAY
AS THE UPPER LOW BECOMES STRONGLY NEGATIVELY TILTED OVER ARIZONA AND
NEW MEXICO AND THE BEST FORCING BEGINS TO SHIFT NORTHEAST BY
SATURDAY.

FORECAST SOUNDINGS INDICATE SUB-FREEZING SATURATED COLUMNS OVER
NORTHERN TERRELL COUNTY BY LATE THURSDAY. WITH TEMPERATURES NEAR THE
TOP OF THE SATURATED COLUMNS COOLING TO NEAR -20 DEGREES C BY
SUNRISE FRIDAY...A RAIN/SNOW MIX WILL BE POSSIBLE OVER THE NORTHERN
PORTIONS OF THE SOUTHEASTERN NEW MEXICO PLAINS AND THE HIGHEST
ELEVATIONS OF THE MOUNTAINS. DO NOT ANTICIPATE SIGNIFICANT WINTRY
PRECIPITATION AT THIS TIME GIVEN BRIEF WINDOW OF OPPORTUNITY.

LITTLE/NO FORECAST CHANGES BEYOND DAY 3 THIS ISSUANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              39  45  34  46 /  60  50  30  50
CARLSBAD NM                41  43  33  46 /  50  70  60  30
DRYDEN TX                  51  53  40  51 /  60  50  40  50
FORT STOCKTON TX           41  48  37  50 /  60  60  50  40
GUADALUPE PASS TX          37  42  31  46 /  40  60  60  30
HOBBS NM                   40  44  32  45 /  60  70  60  30
MARFA TX                   41  51  33  50 /  40  50  50  30
MIDLAND INTL AIRPORT TX    39  46  34  47 /  60  50  40  50
ODESSA TX                  39  46  34  47 /  60  50  40  50
WINK TX                    43  47  36  50 /  60  60  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/10
Hazardous weather outlook, Feb 23, 2:00 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST WED FEB 23 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241952-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CST WED FEB 23 2005 (100 PM MST WED FEB 23 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN...
AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS.  THIS SLIGHT
RISK AREA IS FOR THAT PART OF WEST TEXAS NORTH OF A SANDERSON
TO FORT STOCKTON LINE...AND SOUTH OF A FORT STOCKTON...ODESSA...
TO COLORADO CITY LINE.  LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.
VERY HEAVY RAINFALL AND DEADLY LIGHTNING CAN ALSO BE EXPECTED.

THUNDERSTORM INTENSITY WILL DIMINISH LATE TONIGHT...HOWEVER
SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
EARLY MORNING HOURS THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN IS EXPECTED TO BE WIDESPREAD OVER PARTS OF THE OUTLOOK AREA
THURSDAY AND EARLY FRIDAY. RAIN MAY MIX WITH OR BRIEFLY CHANGE TO
LIGHT SNOW OVER THE PLAINS OF SOUTHEASTERN NEW MEXICO AND THE HIGHER
ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS LATE THURSDAY NIGHT
INTO EARLY FRIDAY MORNING. THE WINTRY PRECIPITATION IS CURRENTLY
EXPECTED TO REMAIN LIGHT AND RESULT IN NO ACCUMULATION. THEREFORE...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT AND LAW ENFORCEMENT
AGENCIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION
IF SEVERE WEATHER THREATENS YOUR AREA.  SPOTTER ACTIVATION MAY BE
REQUESTED THIS EVENING FROM THE WESTERN LOW ROLLING PLAINS OF WEST
TEXAS SOUTH ACROSS THE EASTERN PERMIAN BASIN AND THE LOWER TRANS
PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.SRH.NOAA.GOV/MAF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 1:49 PM CSTSevere Thunderstorm WarningMAFTerrell56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.